Pre-BCG #3 Weirdness - July 16, 2008

I got a call this morning from the urology clinic. Nurse Janet (whom I have never met) advised me that my urine sample from last week tested positive, and so I needed to go fill a prescription of antibiotics immediately. I asked her, "Tested positive for what?" "For infection," came the reply. I asked if she knew I was doing BCG, and she said she did. I asked if that was supposed to cause a sort of infection, and she said this was something different. I asked if it was BCG poisoning, and her only concern was that I go and get the pills and take one immediately. She said I could ask Dr. Hopkins all my questions tomorrow. I have an appointment at 10:30 for BCG #3, so I certainly shall ask away. But if there's a better way to raise a patient's level of concern, I can't guess what it might be!

As for me, I feel pretty good, with some general light burning sensation in the bladder. Maybe what I supposed was a side effect is really a mysterious infection. I did a quick internet search on the antibiotic and found: Sulfamethoxazole and trimethoprim are both antibiotics that treat different types of infection caused by bacteria. The combination is used to treat ear infections, urinary tract infections, bronchitis, traveler's diarrhea, and Pneumocystis carinii pneumonia. So there's no reason to think this is a BCG infection. I just hope that this doesn't delay or impact the BCG treatments! Since Dr. Hopkins is in surgery every Wednesday, I found it amusing to see that my antibiotics were prescribed by my old pal Regan, Physician's Assistant and G.Q. model. So perhaps he is good for something, after all...

Kathryn spotted the following, buried in the Bladder Cancer Web Cafe BCG Page:
Though side effects vary with the individual, the great majority of people find BCG treatments tolerable with side effects being temporay, and some have no adverse reactions at all. Dysuria (pain or difficulty upon urination) and urinary frequency are expected as a consequence of the inflammatory response, and cystitis is the most frequent adverse reaction-occurring in up to 90% of cases.
So I guess I'm happy to be in the 90% majority now!

No comments: